or Connect
Mothering › Mothering Forums › Baby › Breastfeeding › the mini-pill and bleeding
New Posts  All Forums:Forum Nav:

the mini-pill and bleeding

post #1 of 6
Thread Starter 
I'm not sure where this thread belongs, since the mini-pill is taken while breastfeeding I opted for this spot.
I am 6 months postpartum, and started the mini-pill. On day 19, my period started, and four days later is still going strong. And I mean strong, really really heavy.
Has anyone else experienced this? I don't know if this means it is not working for me, or if it's just an adjustment period. I am getting nervous, and I am getting the feeling that my ob-gyn has no clue about breastfeeding women anyway.
I was thinking about not taking it, but if this is normal for the first month then I want to keep going.
post #2 of 6
After my first ds was born I was on the mini pill with no problems for over a year. So of course after ds2 was born that was the obviousl choice. Well 5months worth of breakthrough bleeding later we are now NFP :LOL Sometiems it works somtimes it doesn't. FWIW Generally after 6months of breastfeeding your supply is established pretty well and you can use a combination pill (low hormone) if you need/want to
post #3 of 6
I've always had an adjustment period with every new pill I've had, so it could be that.

My first 5-6 periods after giving birth are always very heavy (almost as bad as the pp bleeding). I have been, at various times, on no pill, the mini-pill and the regular pill and it doesn't make a difference. It just seems that it take my body a few cycles to get back to something close to normal.
post #4 of 6
constant bleeding is a common side effect of progesterone pills. Did you read the patient info sheet or the package insert? If not, you can find them at www.fda.gov or ask your pharmacist for them. (not just the pharmacy's print out, the for-real package insert the drug company is required by law to provide you with)

But, four days of heavy flow isn't that unusual, either, especially if it's your first post-partum AF. I'd call the doc, tell him what you are experiencing, then stop taking the pills if the bleeding doesn't stop in the next few days.
post #5 of 6

Warning about the mini pill:

I came across your post and I just thought that I'd pass along a warning. I suffered severe postpartum depression after the birth of my second dd. I started taking the mini pill when she was about seven or eight months old and within a few days of that, I fell head first into a deep dark spiral of depression. I did not connect the pills to my illness, however, until my psychiatrist informed me that progesterone only pills can cause severe depression. This is especially true for anyone who has had previous bouts of the illness, or anyone who has suffered from pp depression. Progesterone is a very powerful hormone, and I try to warn women just to be careful when using this type of birth control.

Kind of OT, but I thought I'd pass the info along...
post #6 of 6
Thread Starter 
Thanks for the warning about depression. I have been fortunate and not experienced any ppd, but if my moods change I will know why.
I am on day 7 now, I called my doctor yesterday but haven't heard back. It's not my first cycle since ds was born, but by far the heaviest.
Thanks!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Breastfeeding
Mothering › Mothering Forums › Baby › Breastfeeding › the mini-pill and bleeding